Texas, 2001

Tornadoes and Hail in Texas, May 29, 2001

May 29, 2001 · NWS LUB · 24 events in 8 counties and zones

19 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$397,000
Crop damage
$455,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 2:20 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CST, 2 hours 5 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT TUE MAY 29 2001

MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO
SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR
THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY
EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1
FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION
BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND
A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY
OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW
MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH
NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY
NIGHT.

ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND
INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST
AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER
TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS
DRY LINE REDEVELOPS.

FRIONA     57/82/55/81   323-
TULIA      58/81/56/81   612-
BROWNFIELD 63/86/59/83   312-
LUBBOCK    63/84/58/83   512-
CHIpLDRESS  65/80/60/82   712-
ASPERMONT  68/87/62/82   612-

.LUB...NONE.

JV/08

In the hours before

Special weather statement, May 29, 10:30 AM CST, 5 hours 55 minutes before
TXZ021>044-291930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 29 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM FRIONA TO BROWNFIELD THIS AFTERNOON THROUGH TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE
SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON
THROUGH TONIGHT.

A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH
TONIGHT. THE DRY LINE WILL SHARPEN ALONG THE TEXAS AND NEW MEXICO
BORDER THIS AFTERNOON AND IS EXPECTED TO PUNCH INTO THE EXTREME
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS BY LATE THIS
AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE SHIFTS INTO THE
SOUTHERN PLAINS.

THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THIS BOUNDARY...WHICH
IS EXPECTED TO EXTEND NEAR A FRIONA TO BROWNFIELD LINE BY LATE
AFTERNOON. THESE STORMS WILL QUICKLY BECOME SEVERE GIVEN THE STRONG
INSTABILITY THAT WILL BE IN PLACE ACROSS THE REGION. THIS
INSTABILITY COMBINED WITH STRONG TURNING OF THE LOW LEVEL WINDS WITH
HEIGHT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
PRODUCING VERY LARGE HAIL...STRONG DOWNBURST WIND...AND POSSIBLY
TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION BY LATE AFTERNOON.

EJC
Special weather statement, May 29, 2:09 PM CST, 2 hours 16 minutes before
TXZ021>044-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT...
FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS...

PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE

AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS

HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY
OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES.

JJ

The radar

The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Swisher

When
May 29, 4:25 PM CST
Where
Swisher County, 4 mi N of Kress
Measured
1.25 in hail
Crop damage
$35,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.417, -101.750

Hail, Swisher

When
May 29, 4:45 PM CST
Where
Swisher County, 5 mi S of Tulia
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -101.767

Hail, Swisher

When
May 29, 4:50 PM CST
Where
Swisher County, 5 mi SE of Tulia
Measured
1.75 in hail
Crop damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.483, -101.700

An off-duty NWS meteorologist reported golfball size hail.

Hail, Swisher

When
May 29, 5:27 PM CST
Where
Swisher County, 7 mi E of Kress
Measured
2.5 in hail
Property damage
$20,000
Crop damage
$125,000
Reported by
BROADCAST MEDIA
Coordinates
34.367, -101.633

Tennis ball size hail was reported by a television weathercaster.

Hail, Garza

When
May 29, 5:35 PM CST
Where
Garza County, Post
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -101.383

Hail, Briscoe

When
May 29, 5:40 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -101.300

Hail, Briscoe

When
May 29, 6:05 PM CST
Where
Briscoe County, Silverton
Measured
3 in hail
Property damage
$200,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.467, -101.300

Storm spotters reported that hail tennis ball size and larger broke windows.

Tornado, Briscoe

When
May 29, 6:07 PM CST to 6:11 PM CST
Where
Briscoe County, 3 mi SW of Silverton
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.433, -101.333

Off-duty NWS meteorologists and several other storm chasers reported a tornado over open country.

Thunderstorm Wind, Briscoe

When
May 29, 6:08 PM CST
Where
Briscoe County, 7 mi SW of Silverton
Measured
60 kt (69 mph)
Reported by
STORM CHASER
Coordinates
34.400, -101.383

A storm chaser measured 70 mph wind gusts.

Hail, Dickens

When
May 29, 6:10 PM CST
Where
Dickens County, Mc Adoo
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -100.983

Law enforcement officials reported golfball size hail.

Hail, Briscoe

When
May 29, 6:10 PM CST
Where
Briscoe County, 4 mi W of Silverton
Measured
2 in hail
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.367

An amateur radio storm spotter reported two inch diameter hail.

Hail, Briscoe

When
May 29, 6:15 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.300

Storm spotters reported golfball size hail.

Hail, Briscoe

When
May 29, 6:19 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.300

Storm spotters reported golfball size hail.

Hail, Motley

When
May 29, 6:20 PM CST to 6:30 PM CST
Where
Motley County, Roaring Spgs
Measured
0.75 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.900, -100.850

Tornado, Briscoe

When
May 29, 6:48 PM CST to 6:51 PM CST
Where
Briscoe County, 2 mi NE of Quitaque
Rating
F1
Path length
0.3 mi
Path width
50 yd
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
34.383, -101.033

Amateur radio storm spotters reported a tornado northeast of town. The tornado damaged a house, uprooted trees, and destroyed a barn.

Hail, Hall

When
May 29, 7:10 PM CST
Where
Hall County, 15 mi NE of Turkey
Measured
1.75 in hail
Crop damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.550, -100.700

An off-duty NWS meteorologist reported quarter to golfball size hail.

Hail, Childress

When
May 29, 7:45 PM CST
Where
Childress County, 5 mi SW of Childress
Measured
0.88 in hail
Crop damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.367, -100.267

Hail, Childress

When
May 29, 7:50 PM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.417, -100.200

Hail, Childress

When
May 29, 8:05 PM CST
Where
Childress County, Childress
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Hail, Childress

When
May 29, 8:30 PM CST
Where
Childress County, Childress
Measured
1.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.417, -100.200

The public reported golfball size hail.

Thunderstorm Wind, Childress

When
May 29, 8:30 PM CST
Where
Childress County, Carey
Property damage
$12,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.467, -100.317

Strong thunderstorm wind destroyed several barns.

Tornado, Cottle

When
May 29, 8:32 PM CST to 8:33 PM CST
Where
Cottle County, 3 mi W of Lazare
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.317, -100.050

Storm spotters reported a tornado over open country near the intersection of Farm-to-Market Road 1033 and Farm-to-Market Road 104.

Hail, Childress

When
May 29, 8:33 PM CST
Where
Childress County, Carey
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.467, -100.317

Hail, Childress

When
May 29, 8:43 PM CST
Where
Childress County, Kirkland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyThe tornado archive for Texas, 2001Warnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248080, 5248079, 5248082, 5248081, 5248083, 5248087, 5247895, 5247959, 5248084, 5247960, 5248085, 5248086, 5248088, 5247961, 5247963, 5247962, 5247965, 5247966, 5247967, 5247964, 5247968, 5247969, 5247970, 5247971.